Alert archive / Tennessee / Flash Flood Warnings in 2023
Flash Flood Warning 37, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Aug 14, 2023, 11:17 PM EDT for McMinn County, Monroe County, Tennessee. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 14, 2023, 11:17 PM EDT (03:17 UTC)
- Expired
- Aug 15, 2023, 5:07 AM EDT
- In force
- 6 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties McMinn County, TN, Monroe County, TN
The radar
The Knoxville radar (KMRX), 124 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 3.3 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 636 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 1097 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.5
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 7:00 PM EDT, 4 hours 17 minutes earlier.
Area forecast discussion, Aug 14, 7:00 PM EDT, 4 hours 17 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Morristown TN
700 PM EDT Mon Aug 14 2023
...New AVIATION...
.SHORT TERM...
(This evening through Tuesday)
Issued at 313 PM EDT Mon Aug 14 2023
Key Messages:
1. Widespread, persistent thunderstorms are likely with some being
strong to severe. All modes of severe weather are possible with the
greatest threat being damaging winds and a lesser hail and tornado
threat.
2. Confidence has increased in potential for scattered flash
flooding due to several hours of rain after what fell earlier today
and in recent days.
3. Hot conditions continue in the south today with much milder and
drier conditions on Tuesday.
This Evening/Tonight
Currently this afternoon, a closed low is moving towards the western
Great Lakes with a downstream upper jet of 100+ kts. The surface low
will continue to track eastward with its associated cold front to
approach the area after midnight. This cold front, in addition to
height falls, will be the main forcing mechanism for the convection
later in the day.
The convective environment through this evening is very unusual for
the time of year, given expected effective shear of 30+ kts in the
south and values above 40 kts in the north. Low-level shear is
broadly indicated to be above 20 kts to even 30 kts closer to
southwest Virginia. The main question continues to be instability
through the late afternoon and the initiation/timing of convection.
Many places near and south of Knoxville saw less convection and
cloud cover in comparison to places further north. These places
already have MLCAPE of 2,000 to 2,500 J/kg. With a remaining
outflow boundary from the earlier convection, there is a low- end
chance of initiation over the next few hours. This would be ahead
of additional lift later in the evening ahead of the cold front
and after additional upper divergence. All modes of severe weather
will be of concern through the evening and overnight hours. The
CAMs continue to show varied updraft helicity tracks, focused
mainly in the northern half of the area. This will keep the low-
end tornado threat, in addition to damaging winds and isolated
large hail. The north has been slower to clear, but the trend in
the last hour or two certainly suggests sufficient instability for
concern as in areas further south.
The concern for flooding has continued to rise as many places
already received near or above 1" of rain earlier today. With the
RAP/HRRR runs indicating multiple rounds/training convection,
locally heavy rainfall amounts on the saturated ground could
definitely lead to flash flooding. In fact, there is potential for
places to see off and on rain for over 6 hours. This will all be in
the presence of PWAT values to 2" or greater. The exact locations
remain unclear, but there is enough confidence to say coverage of
flash flooding could be more scattered, than an isolated event. Fog
development is likely by the early morning.
Tuesday
During the day on Tuesday, the frontal boundary will move through
the area, leading to advection of milder conditions from the
northwest. Some lingering showers or storms are possible earlier
in the day near the front. Otherwise, drier and milder conditions
will result as high pressure expands from the west.
&&
.LONG TERM...
(Tuesday night through next Monday)
Issued at 313 PM EDT Mon Aug 14 2023
Key Messages:
1. Cooler and drier conditions are expected this week, with a
warming trend heading into the weekend.
Discussion:
Troughing digs into southeastern portions of the United States
Tuesday night into Wednesday, with H5 heights near 586dam across
northern portions of the forecast area and 590dam in southern
portions. Impacts of this shift in synoptic pattern will result in
drier conditions and below normal temperatures. A disturbance will
translate through mean flow aloft by the late week. This will
briefly sharpen the aforementioned troughing before kicking it
northeastward, with ridging gradually building in from the west.
Cannot totally rule out some low end PoP chances late week per
ensemble guidance but at this time no significant precip chances
look to come from this and no wording has been included in grids.
The main impact will be a gradual warming trend as H5 heights
increase into the weekend and temperatures approach normal to
slightly above normal for mid to late August.
&&
.AVIATION...
(00Z TAFS)
Issued at 655 PM EDT Mon Aug 14 2023
Showers and storms are now developing in southern Middle TN, and
are expected to increase in coverage and intensity over the next
few hours. These storms are expected to affect the TAF sites
between 02-06Z, with IFR vis from heavy rain and gusty winds of
30-40 kt. Showers are likely to persist into the night, but their
location and impacts on the terminals are uncertain, but some
could produce heavy rain that would result in IFR to LIFR
conditions. MVFR clouds and fog will continue into the morning
hours, lifting to VFR around noon.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 73 85 64 83 / 60 30 0 0
Knoxville McGhee Tyson Airport, TN 71 82 63 81 / 70 40 0 0
Oak Ridge, TN 71 82 62 80 / 70 20 0 0
Tri Cities Airport, TN 70 79 60 79 / 80 40 0 0
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Heat Advisory until 8 PM EDT /7 PM CDT/ this evening for Bradley-
Hamilton-Marion-West Polk.
VA...NONE.
&&
SHORT TERM...BW
LONG TERM....KRS
AVIATION...DGSHazardous weather outlook, Aug 14, 3:12 PM EDT, 8 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 312 PM EDT Mon Aug 14 2023 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-151915- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 312 PM EDT Mon Aug 14 2023 /212 PM CDT Mon Aug 14 2023/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight Widespread thunderstorms are likely this evening with some being severe. All hazards are possible, including damaging straight line winds from 60 to 70 mph, large hail from 1 to 1.5 inches, and an isolated tornado. The tornado threat is greatest along and north of Interstate 40 with the other threats being more area- wide. Additionally, there is an elevated flooding concern this evening through the overnight hours due to saturated ground, abundant moisture, and multiple rounds of storms. It is possible for some places to see off and on rain for more than just a few hours into the morning hours. Scattered flash flooding is possible, depending on the coverage and persistence of convection. Also, hot conditions are expected to continue with many central and southern Tennessee Valley locations seeing heat indices close to 100 to 105 degrees, especially in and around Chattanooga. See the heat advisory for additional details, which is in effect for Marion, Hamilton, Bradley, and western Polk Counties until 8 PM EDT. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter reports are welcome this afternoon through tonight for severe thunderstorms and/or flash flooding.
In the hours before
Local storm report, Aug 14, 9:29 PM EDT, 1 hour 48 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
929 PM EDT Mon Aug 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0906 PM Tstm Wnd Dmg 1 N Jefferson City 36.13N 83.49W
08/14/2023 Jefferson TN 911 Call Center
Several trees down in Jefferson County.
&&
NWLocal storm report, Aug 14, 10:26 PM EDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
1026 PM EDT Mon Aug 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM Hail 1 ESE Church Hill 36.52N 82.70W
08/14/2023 M1.00 inch Hawkins TN Trained Spotter
&&
NWLocal storm report, Aug 14, 10:37 PM EDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
1037 PM EDT Mon Aug 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM Tstm Wnd Dmg 3 E Strawberry Plains 36.07N 83.63W
08/14/2023 Jefferson TN Public
Several trees reported blown down.
&&
NWLocal storm report, Aug 14, 10:52 PM EDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
1052 PM EDT Mon Aug 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM Tstm Wnd Dmg 1 NNW Blaine 36.16N 83.70W
08/14/2023 Grainger TN 911 Call Center
Several reports of trees down in Blaine.
&&
NWSpecial weather statement, Aug 14, 10:53 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Morristown TN
1053 PM EDT Mon Aug 14 2023
TNZ087-150345-
Southeast Monroe TN-
1053 PM EDT Mon Aug 14 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MONROE COUNTY
THROUGH 1145 PM EDT...
At 1052 PM EDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Town Of Santeetlah, or 15 miles north of Murphy, moving
east at 35 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Citico.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 300 AM EDT for
southwestern North Carolina...and east Tennessee.
&&
LAT...LON 3527 8422 3536 8424 3543 8415 3545 8398
3541 8402 3537 8401 3535 8404 3533 8403
3531 8404 3530 8402 3525 8409 3525 8412
3524 8413 3525 8417 3524 8419
TIME...MOT...LOC 0252Z 255DEG 28KT 3531 8411
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
KSLocal storm report, Aug 14, 10:55 PM EDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
1055 PM EDT Mon Aug 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM Flash Flood 1 WNW Blaine 36.15N 83.71W
08/14/2023 Grainger TN Law Enforcement
Floodwaters blocked Emory Road near Blaine.
&&
NWThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 8:00 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox, Union | 45 min |
| Aug 14, 8:18 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, McMinn, Meigs, Rhea | 42 min |
| Aug 14, 8:31 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Jefferson, Knox, Sevier, Union | 44 min |
| Aug 14, 8:45 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox, Loudon | 60 min |
| Aug 14, 8:56 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Hancock, Hawkins | 49 min |
| Aug 14, 8:58 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene, Hamblen, Jefferson | 47 min |
| Aug 14, 8:59 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, McMinn, Meigs, Monroe, Polk | 46 min |
| Aug 14, 9:03 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Hamblen, Jefferson | 42 min |
| Aug 14, 9:12 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Hancock | 25 min |
| Aug 14, 9:21 PM EDT | Areal Flood Advisory | MRX | Anderson, Grainger, Jefferson, Knox, Union | 11 min |
| Aug 14, 9:27 PM EDT | Severe Thunderstorm Warning | MRX | Hawkins, Sullivan | 48 min |
| Aug 14, 9:32 PM EDT | Flash Flood Warning | MRX | Anderson, Grainger, Jefferson, Knox, Union | 3 hr |
| Aug 14, 9:34 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Hancock, Hawkins | 41 min |
| Aug 14, 9:38 PM EDT | Tornado Warning | MRX | Hawkins | 52 min |
| Aug 14, 9:42 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Hamblen, Hawkins, Jefferson | 29 min |
| Aug 14, 9:44 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Monroe, Polk | 46 min |
| Aug 14, 9:45 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Hawkins, Sullivan, Washington | 45 min |
| Aug 14, 9:50 PM EDT | Tornado Warning | MRX | Greene, Hawkins, Sullivan, Washington | 40 min |
| Aug 14, 10:09 PM EDT | Tornado Warning | MRX | Carter, Sullivan, Washington | 51 min |
| Aug 14, 10:10 PM EDT | Flash Flood Warning | MRX | Hancock, Hawkins | 4 hr |
| Aug 14, 10:32 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Monroe | 43 min |
| Aug 14, 10:38 PM EDT | Flash Flood Warning | MRX | McMinn, Meigs, Polk | 5 hr |
| Aug 14, 10:42 PM EDT | Tornado Warning | MRX | Carter, Johnson, Sullivan | 63 min |
| Aug 14, 10:46 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox, Morgan, Roane | 44 min |
| Aug 14, 10:53 PM EDT | Special Weather Statement | MRX | Monroe | 52 min |
| Aug 14, 11:23 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Grainger, Greene, Hamblen, Hawkins, Jefferson | 52 min |
| Aug 14, 11:35 PM EDT | Special Weather Statement | MRX | McMinn, Monroe | 40 min |
| Aug 14, 11:54 PM EDT | Flash Flood Warning | MRX | Monroe | 5 hr |
| Aug 14, 11:56 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Cocke, Greene, Hawkins, Johnson, Unicoi and 1 more | 64 min |
| Aug 15, 12:12 AM EDT | Flash Flood Warning | MRX | Cocke, Greene, Hamblen, Jefferson | 5 hr |
| Aug 15, 12:16 AM EDT | Special Weather Statement | MRX | Monroe | 29 min |
| Aug 15, 12:52 AM EDT | Tornado Warning | MRX | Carter, Johnson | 16 min |
| Aug 15, 1:17 AM EDT | Flash Flood Warning | MRX | Monroe | 4 hr |
| Aug 15, 1:20 AM EDT | Special Weather Statement | MRX | Bledsoe, Rhea, Sequatchie | 40 min |
| Aug 15, 1:35 AM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Hamilton, Marion, Sequatchie | 40 min |
| Aug 15, 1:50 AM EDT | Severe Thunderstorm Warning | MRX | Hamilton, Marion | 25 min |
| Aug 15, 1:58 AM EDT | Special Weather Statement | MRX | Loudon, Meigs | 47 min |
| Aug 15, 2:38 AM EDT | Special Weather Statement | MRX | Polk | 52 min |
| Aug 15, 2:56 AM EDT | Special Weather Statement | MRX | Monroe | 34 min |
| Aug 15, 3:16 AM EDT | Areal Flood Advisory | MRX | Carter, Cocke, Greene, Hamblen, Hawkins, Jefferson and 3 more | 7 hr |
| Aug 15, 3:21 AM EDT | Flash Flood Warning | MRX | Blount, Monroe | 98 min |
| Aug 15, 3:25 AM EDT | Areal Flood Advisory | MRX | Blount, Cocke, Knox, Loudon, McMinn, Monroe and 1 more | 7 hr |
| Aug 15, 3:39 AM EDT | Areal Flood Advisory | MRX | McMinn, Meigs, Polk | 4 hr |
| Aug 15, 4:57 AM EDT | Areal Flood Warning | MRX | Cocke, Greene, Hamblen, Jefferson | 2 hr |
| Aug 15, 4:59 AM EDT | Areal Flood Warning | MRX | Blount, Monroe | 6 hr |
| Aug 15, 5:04 AM EDT | Areal Flood Advisory | MRX | Monroe | 116 min |
| Aug 15, 5:07 AM EDT | Areal Flood Warning | MRX | McMinn, Monroe | 6 hr |
| Aug 15, 5:09 AM EDT | Areal Flood Warning | MRX | Monroe | 6 hr |
| Aug 14, 11:55 PM EDT | Special Weather Statement | MRX | Cherokee | 35 min |
| Aug 15, 12:45 AM EDT | Special Weather Statement | MRX | Clay | 30 min |
| Aug 15, 12:50 AM EDT | Special Weather Statement | MRX | Cherokee, Clay | 40 min |
| Aug 15, 3:31 AM EDT | Special Weather Statement | MRX | Cherokee, Clay | 44 min |
| Aug 15, 4:11 AM EDT | Flash Flood Warning | MRX | Cherokee, Clay | 81 min |
| Aug 15, 4:11 AM EDT | Special Weather Statement | MRX | Clay | 19 min |
| Aug 15, 5:32 AM EDT | Areal Flood Advisory | MRX | Cherokee, Clay | 103 min |
Nearby
Flash Flood Warnings in Tennessee, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.